I talk to people who complain of leg cramps. I’ve actually had a few myself and know they are some of the most unpleasant ways to wake up in the middle of the night. I see magnesium used with limited success. Some tell me that if they quit taking their multivitamin the cramps reappear. I know people used to swear by quinine till it got pulled from the market. Some people will eat bananas in hopes of reducing the problem. Today I want to delve a bit into some medication related associations of leg cramps. Sometimes we forget that medication, any medication has drawbacks and just like water can be harmful at the right dose.
A study that came out earlier this year from Canada looked at quinine prescriptions before and after certain medications were prescribed in patients to see if there were any associations. I want to be clear that from this type of study we cannot definitely say that the following medication cause leg cramps. We just have some good associations to say “hey, there sure are a lot of people who seem to have cramping going on with these medications and they didn’t before”. Quinine, for those who don’t know, is a drug that was commonly used for malaria but worked well in people with cramps. The FDA said there was no studies saying that it worked and because it can cause heart problems, it got yanked from the market. It is under brand name again, Qualaquin, but that will cost you 1 arm and 1 leg per pill.
Just as a side note, acetaminophen or Tylenol has killed about 458 people/year during the 1990’s. Quinine has killed about 93 people since 1969. So we actively sell 1 drug over the counter that kills people regularly and causes 26000 hospitalizations annually but take 1 off the market because it has killed 93 people since 1969 and works on cramps. Way to go FDA, you sell-outs!
Here are your references for the above stats:
Anyhow, back to the science. The researchers found some associations between a couple of different classes of medications and cramps. Here are your results:
Long acting beta agonists or LABAs, thiazidelike diuretics and potassium-sparing diuretics seem to be the main culprits. Statins and loop diuretics had some associations but were smaller than the aforementioned. Now it’s time to whip out that medication list and see if any might match up with these classes of drugs.
LABAs (inhaled for diseases like asthma)
- Salmeterol, Formoterol, Fenoterol
- Advair (fluticasone/salmeterol) Symbicort (Formoterol/budesonide)
- Hydrochlorothiazide (HCTZ)
Drugs with smaller associations
- loop diuretics i.e Furosemide (1)
If you happen to be taking a medication in the first 3 categories and are having leg cramps, there is a good chance it may be due to the medication. A wise approach would be to ask your most awesome pharmacist or doctor if there are alternatives if you think one of these may be the cause of your nocturnal pains. I have talked with a few people who have told me that CoQ10 seems to work wonders for them. Others again say that magnesium works well, but most tell me magnesium just gives them the runs. I think CoQ10 is a good start, especially since I feel most people over 30-40 should probably be taking it anyway. I don’t recommend magnesium oxide. It is poorly absorbed and will definitely give you the diarrhea. There are other mixed forms which are better absorbed and might be therapeutically advantageous.
A good multivitamin helps some people although you have to be careful that they will actually deliver. Many vitamins won’t even dissolve in the stomach. Place a tablet in some vinegar and see what happens. If it stays relatively firm after 10-20 minutes then it probably won’t break down well in your stomach. Generally I think if something is working stick to it unless it is damaging your health in some other way.
The best thing to do would be eliminate the offending agent, if there is indeed one to begin with. This is where talking with that awesome pharmacist or doc comes in handy. Stopping the agent for a time and restarting to see if there is any change in the cramps is a great way to test the hypothesis for your experiment on yourself. If you stop the agent for a month or two and the cramps start to go away, you can re-challenge by starting the medication again to see if it was the problem. Most docs aren’t going to be keen on stopping most of the above medications because they are for blood pressure and asthma. This is where you need an understanding doc who can work with you rather than just treat a possible side effect of another medication. And as always, try getting some good exercise and taking a good look at your diet. If high blood pressure is causing you to take one of the above listed meds, then lifestyle modifications can often play a role in eliminating the problem, barring any unforseen complications. Again, this is where a good doc comes in handy.
1. SR Garrison, CR Dormuth, RL Morrow et al. Nocturnal leg cramps and prescription use that precedes them, a sequence symmetry analysis. Arch Intern Med. 2012 172(2); 120-126
Disclaimer: All info on this website is for education purposes only. Any dietary or lifestyle changes that readers want to make should be done with the guidance of a competent medical practitioner. The author assumes no responsibility nor liability for the use or dissemination of this information. Anyone who chooses to apply this information for their own personal use does so at their own risk.